Missouri, 2008

Flooding in Missouri, March 18 to 24, 2008

March 18 to 24, 2008 · NWS LSX · 4 events in 4 counties and zones

Heavy rain in March produced major flooding on the Gasconade and Meramec rivers in eastern Missouri. The trigger was a four to seven inch rainfall which produced the flooding from the 19th to the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain in March produced major flooding on the Gasconade and Meramec rivers in eastern Missouri. The trigger was a four to seven inch rainfall which produced the flooding from the 19th to the 22nd. The Gasconade River at Rich Fountain crested at 33.0 feet which was the second highest level ever recorded. The Meramec River at Steelville crested at 26.84 feet, the 2nd highest crest of record. At Valley Park, the crest of 37.83 represented the 3rd highest of record, while crests at Sullivan, Pacific, and Eureka all represented the 4th highest of record. Damage along the Gasconade River was mild, mainly to secondary homes or cabins along the river. Highway E was closed due to flooding and US Highway 50 was closed for about 24 hours near Mt. Sterling due to flooding when the river crested on the 21st. The Meramec River produced the most damaging flooding. Homes, businesses and roads in Pacific and Eureka were flooded. Highway 141 in Valley Park, a major north south commuting route through western St. Louis County had to be closed at the intersection of I-44 due to flooding. Initial damage estimates for individual and public assistance were from $20 to $25 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 18, 8:34 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 18, 8:34 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
934 PM CDT TUE MAR 18 2008

.UPDATE...
GOING FCSTS DROP FLOOD WATCH FOR A FEW EAST CENTRAL MO COUNTIES AT
1 AM...BUT WITH PCPN GOING NOWHERE FAST AM IN THE PROCESS OF
UPDATING FCST TO KP FLOOD WATCH GOING FOR ENTR WATCH AREA UNTIL 7
AM. NIGHTTIME IS ALWAYS THE DEADLIEST TIME FOR FLOODING...BUT TNGT
LOOKS ESPECIALLY SERIOUS DUE TO THE ALREADY WATERLOGGED GROUND AND
THE ADDITIONAL 1 TO 3 INCHES OF RAIN THAT MAY FALL BTWN
06-12Z...AND PLAN TO EMPHASIZE THIS IN STATEMENT.

TRUETT

&&

.DISCUSSION...
EXCESSIVE RAINFALL EVENT ONGOING IS ONGOING WITH WIDESPREAD 4 TO 9
INCH TOTALS SO FAR OVER SOUTHERN PART OF THE CWA.  WILL ADJUST THE
CURRENT FLOOD WATCH TO EXTEND THE END TIME OF CRAWFORD...
WASHINGTON...JEFFERSON...MONROE...ST. CLAIR AND BOND COUNTIES FROM
06Z UNTIL 12Z TOMORROW.  REST OF THE WATCH WILL REMAIN AS IS.

FOLLOWED A BLEND OF THE NAM/ECMWF AS THE GFS HAS TRENDED FASTER THAN
THE OTHER MODELS WITH LIFTING THIS SYSTEM TO THE NORTHEAST.  RADAR
IS CURRENTLY SHOWING A LARGE BAND OF MODERATE TO HEAVY RAINFALL
EXTENDING FROM THE SRN HALF OF THE CWA SWWD INTO ERN OK. THE RAIN
IS EXPECTED TO CONTINUE WELL INTO THE NIGHT AS THE CWA LIES UNDER
STRONG ASCENT CAUSED BY UPPER LOW APPROACHING THE REGION UNDER THE
RIGHT ENTRANCE REGION OF THE GREAT LAKES JET STREAK. WILL EVEN SEE
SOME JET COUPLING AS THE LOW EJECTS NEWD TONIGHT. THE HEAVIEST
RAIN WILL BE OVER THE SERN HALF OF THE CWA WHERE STRONG 925-850MB
MOISTURE CONVERGENCE/THETA-E ADVECTION WILL BE FOCUSED THROUGH THE
NIGHT. 70KT LOW LEVEL JET WILL CONTINUE TO BRING 1.5+ INCH PWS
INTO THE SRN CWA.  PRECIPIATION WILL BEGIN TO EXIT THE REGION BY
MIDDAY TOMORROW AS TROUGH AXIS PASSES TO THE EAST AND DRIER AIR
WORKS IN. AS AN ASIDE...THE FORECAST SOUNDINGS INDICATE THERMAL
PROFILES WILL BE GETTING CLOSE TO A CHANGEOVER TO SNOW ABOUT THE
TIME THE PRECIPITATION WILL END. HAVE NOT INCLUDED MENTION OF
THIS AT THIS TIME AS LOWEST LEVELS LOOK TO WARM FOR THE
CHANGEOVER.

HAVE KEPT CHANCE OF RAIN OVER THE NRN PART OF THE CWA ON FRIDAY AS
WEAK SHORTWAVE MOVES QUICKLY ACROSS THE GREAT LAKES.

TEMPERATURES ARE BASED ON A BLEND OF PERSISTENCE AND SREF MEAN.  DID
GO A LITTLE WARMER THAN GUIDANCE UP NORTH TONIGHT WHERE EXPECT
CLOUDS TO PERSIST MOST OF THE NIGHT.

STILL HAVE LOW CONFIDENCE IN THE EXTENDED PART OF THE OF FORECAST
(FRIDAY NIGHT-TUESDAY) AS THE MEDIUM RANGE MODELS STILL HAVE
SIGNIFICANT CONTINUITY ISSUES.  STILL LOOKS LIKE ZONAL FLOW SETS UP
OVER THE CNTRL CONUS BY THE END OF THE WEEK BEFORE THE PATTERN
AMPLIFIES LATE IN THE WEEKEND WITH BOTH THE GFS/ECMWF SHOWING A
TROUGH OVER THE MID MS VALLEY BY SUNDAY EVENING.  THEREAFTER THE GFS
GOES BACK WITH ZONAL FLOW WHILE THE ECMWF HAS A CLOSED 500MB LOW
OVER MO/IL BY TUESDAY. WITH THE LOW CONFIDENCE...DECIDED TO NOT
CHANGE PRECIPITATION CHANCES THROUGH THE WEEKEND...KEEPING A
CHANCE OF RAIN IN THE FORECAST SATURDAY NIGHT INTO SUNDAY AS THE
TROUGH DIGS INTO THE REGION. ALSO INTRODUCED CHANCE POPS OVER THE
NRN HALF OF THE CWA MONDAY NIGHT AND TUESDAY BASED ON THE ECMWFS
CLOSED LOW. WENT WITH A MIX OF RAIN OR SNOW MONDAY NIGHT AND JUST
RAIN ON TUESDAY. STRENGTH OF THE CLOSED LOW ON THE ECMWF SUGGESTS
THAT THE PRECIPITATION WOULD LIKELY BE SNOW...BUT POOR CONTINUITY
LOWERS MY CONFIDENCE IN ITS SOLUTION. TEMPERATURES ARE BASED ON
A EVEN BLEND OF PERSISTENCE AND HPC GUIDANCE.

BRITT

&&

.AVIATION...
FOR THE 00Z TAFS...FOR STL AND SUS...EXPECT THE RA TO CONTINUE
THRU TOMORROW MORNING. MODELS INDICATE SLIGHT IMPROVEMENT TOMORROW
MORNING AROUND 12Z...AND RA FINALLY COMING TO AN END AROUND 17Z.
FOR UIN...A BAND OF -RA IS EXPECTED TO AFFECT UIN BETWEEN 01 AND
02Z. OTHER THAN THAT...CIGS SHUD REMAIN AROUND THE 1500 FT RANGE
THRU TONIGHT. COU WILL BE THE DIFFICULT SITE FOR THIS SET OF TAFS.
COU WILL REMAIN ON THE EDGE OF P6SM AND 3SM RA. FOR NOW...HAVE COU
DRY UNTIL TOMORROW MORNING AS THE SURFACE WAVE MOVES NEWD EXCEPT
FOR A SMALL BAND OF -RA SLOWLY MOVING EWD. ATTM...DO NOT HAVE
MENTION OF TS AT ANY SITE. BEST CHANCES OF TS WILL BE AT STL AND
SUS. HOWEVER...BELIEVE TS WILL REMAIN OUTSIDE OF THE VCTY.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR CRAWFORD-FRANKLIN-
     GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-OSAGE-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

IL...FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 18, 3:15 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT TUE MAR 18 2008

ILZ095>097-MOZ018-019-026-027-034>036-042-191200-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-AUDRAIN-
415 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW MONDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECT THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-
072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-BOONE-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
415 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

HEAVY RAIN...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE TO
PRODUCE EXCESSIVE RUNOFF INTO LOCAL STREAMS...CREEKS AND RIVERS.
FLOODING OF LOW LYING AREAS WILL CONTINUE MAINLY ALONG AND SOUTH
OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS. PLEASE
REFER TO FLOOD WARNINGS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAVY RAIN WILL COME TO AN END BY EARLY WEDNESDAY...BUT LOCAL
STREAMS...CREEKS AND RIVERS WILL CONTINUE TO EXPERIENCE HIGH WATER
AND FLOODING. PLEASE REFER TO FLOOD WARNINGS FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND FLOODING TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Mar 18, 7:52 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       MASCOUTAH               38.51N 89.81W
03/18/2008  M4.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            STORM TOTAL RAINFALL AS OF 8 PM

0805 PM     HEAVY RAIN       RUMA                    38.13N 90.00W
03/18/2008  M3.28 INCH       RANDOLPH           IL   TRAINED SPOTTER

            STORM TOTAL RAINFALL AS OF 805 PM.

0815 PM     HEAVY RAIN       FREEBURG                38.43N 89.91W
03/18/2008  M4.25 INCH       ST. CLAIR          IL   AMATEUR RADIO

            STORM TOTAL RAINFALL AS OF 815 PM.

&&

TRUETT
Local storm report, Mar 18, 8:04 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
904 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MILLSTADT               38.46N 90.09W
03/18/2008  M3.46 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            STORM TOTAL AS OF 9 PM.

0900 PM     HEAVY RAIN       KIRKWOOD                38.58N 90.42W
03/18/2008  M3.23 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            STORM TOTAL AS OF 9 PM.

&&

TRUETT
Local storm report, Mar 18, 8:50 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       ELLINGTON               37.24N 90.97W
03/18/2008  M8.50 INCH       REYNOLDS           MO   TRAINED SPOTTER

            STORM TOTAL AS OF 945 PM.

&&

TRUETT
Local storm report, Mar 18, 8:53 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
953 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       HILLSBORO               38.23N 90.57W
03/18/2008  M4.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

TRUETT
Local storm report, Mar 18, 9:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 SSE POTOSI            37.91N 90.77W
03/18/2008  M4.94 INCH       WASHINGTON         MO   TRAINED SPOTTER

            STORM TOTAL AS OF 830 PM.

0945 PM     HEAVY RAIN       OFALLON                38.78N 90.71W
03/18/2008  M3.19 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            STORM TOTAL AS OF 945 PM.

1000 PM     HEAVY RAIN       MASCOUTAH               38.51N 89.81W
03/18/2008  M4.50 INCH       ST. CLAIR          IL   AMATEUR RADIO

            STORM TOTAL AS OF 10 PM

&&

TRUETT
Local storm report, Mar 18, 10:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       FESTUS                  38.22N 90.41W
03/18/2008  M5.70 INCH       JEFFERSON          MO   TRAINED SPOTTER

            STORM TOTAL AS OF 11 PM.

&&

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Crawford

When
March 18, 10:30 PM CST to March 21, 6:30 AM CST
Where
Crawford County, 2.75 mi WNW of Steelville to 1.49 mi NE of Bourbon
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.983, -91.398

Flood, Franklin

When
March 18, 10:45 PM CST to March 21, 10:30 PM CST
Where
Franklin County, 1.68 mi NW of Sullivan Mem Arpt to 7.24 mi NW of Pacific
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.220, -91.188

Flood, St. Louis

When
March 19, 3:00 PM CST to March 24, 7:00 AM CST
Where
St. Louis County, 1.92 mi WSW of Allenton to 0.29 mi SSE of Eureka
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.494, -90.704

Flood, Osage

When
March 19, 4:15 PM CST to March 23, 8:45 PM CST
Where
Osage County, 1.78 mi SSE of Rich Fountain to 1.87 mi ESE of Koenig
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.375, -91.872

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92224, 92256, 92269, 92220.